Virginia, 2009

Tornadoes and Damaging Winds in Virginia, May 8, 2009

May 8, 2009 · NWS MRX · 5 events in 3 counties and zones

A highly organized mesoscale convective vorticity maximum with strong low to mid tropospheric flow coupled with moderate instability resulted in the development of discrete supercellular thunderstorms. These storms produced a long-lived tornado across Northeast Tennessee late in the afternoon and another long duration tornado across Southwest Virginia later in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A highly organized mesoscale convective vorticity maximum with strong low to mid tropospheric flow coupled with moderate instability resulted in the development of discrete supercellular thunderstorms. These storms produced a long-lived tornado across Northeast Tennessee late in the afternoon and another long duration tornado across Southwest Virginia later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 8, 8:00 PM EST, 45 minutes earlier.

Area forecast discussion, May 8, 8:00 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT FRI MAY 8 2009

.DISCUSSION...ISOLATED TORNADO-PRODUCING SUPERCELL CONTINUES TO
MOVE EAST AND SHOULD BE OUT OF THE FORECAST AREA WITHIN THE NEXT
HOUR OR SO. HOWEVER...CONVECTION HAS REDEVELOPED IN WEST TENNESSEE
AND WILL REACH THE FORECAST AREA OVERNIGHT IF IT HOLDS TOGETHER.
THIS MCS JUSTIFIES KEEPING LIKELY POPS IN OVERNIGHT. OTHERWISE...
TEMPS APPEAR GENERALLY ON TRACK. NO CHANGES TO CURRENT FORECAST ARE
WARRANTED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             64  78  59  72  53 /  70  60  50  50  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  77  58  71  51 /  70  60  40  50  50
OAK RIDGE, TN                       63  77  58  71  52 /  70  60  40  50  50
TRI CITIES AIRPORT, TN              62  75  57  69  49 /  70  60  40  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LCM
Hazardous weather outlook, May 8, 8:35 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 AM EDT (835 CDT) FRI MAY 8 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
935 AM EDT (835 CDT) FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE
ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON. WITH THIS NEXT
SYSTEM...THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN
ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES WILL
CREATE A GOOD CHANCE OF MORE SHOWERS AND THUNDERSTORMS THROUGH
SUNDAY. NO WIDESPREAD HAZARDOUS WEATHER IS ANTICIPATED...BUT A FEW
STRONG TO MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP JUST ABOUT
ANY AFTERNOON OR EVENING THROUGH SUNDAY.

SATURATED GROUNDS FROM SEVERAL WET DAYS COULD CAUSE TREES TO FALL
MORE EASILY THAN NORMAL. ANY ADDITIONAL SIGNIFICANT RAINFALL MAY
CAUSE RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE ABOVE FLOOD
STAGE...AND LEAD TO FLASH FLOODING AND POSSIBLE MUD SLIDES. REMAIN
ALERT FOR THIS POTENTIALLY DANGEROUS WEATHER...ESPECIALLY IF YOU
LIVE NEAR AREA CREEKS AND STREAMS...AND ANY OTHER FLOOD PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...AND MAY BE
NEEDED AT TIMES THROUGH SUNDAY.

DMG

In the hours before

Local storm report, May 8, 4:38 PM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
538 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     N ENGLEWOOD             35.42N 84.49W
05/08/2009                   MCMINN             TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN ALONG HIGHWAY 30 EAST
            AND NORTHEAST MCMINN COUNTY.

&&

CCARPENT
Special weather statement, May 8, 6:02 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
702 PM EDT FRI MAY 8 2009

TNZ017-018-046-047-VAZ006-008-082330-
JOHNSON-NORTHWEST CARTER-RUSSELL-SOUTHEAST
CARTER-SULLIVAN-WASHINGTON-
702 PM EDT FRI MAY 8 2009

...STRONG THUNDERSTORMS WILL BE AFFECTING CARTER...JOHNSON...
RUSSELL...SULLIVAN AND WASHINGTON COUNTIES...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
LEBANON TO 6 MILES SOUTHEAST OF BRISTOL TN...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING
FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

DH
Local storm report, May 8, 6:14 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
714 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     TAZEWELL                36.46N 83.58W
05/08/2009  E55 MPH          CLAIBORNE          TN   TRAINED SPOTTER

            SPOTTER REPORTED 55-60 MPH WIND GUSTS ON CEDAR FORK RD.

&&

CCARPENT
Local storm report, May 8, 6:30 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          TAZEWELL                36.46N 83.58W
05/08/2009                   CLAIBORNE          TN   FIRE DEPT/RESCUE

            TORNADO TOUCH DOWN SOUTHERN CLAIBORNE COUNTY JUST
            SOUTHWEST OF NEW TAZEWELL ALONG COLE RD.

&&

CCARPENT
Local storm report, May 8, 6:43 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
743 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TORNADO          THORN HILL              36.36N 83.42W
05/08/2009                   GRAINGER           TN   TRAINED SPOTTER

            TORNADO ON THE GROUND MOVING EAST NEAR THORN HILL.
            REPORTED BY SPOTTER.

&&

CCARPENT
Local storm report, May 8, 8:03 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
903 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             JEAROLDSTOWN            36.36N 82.82W
05/08/2009  E0.75 INCH       GREENE             TN   PUBLIC

            PENNY SIZE HAIL AT JEAROLDSTOWN. REPORTED BY PUBLIC.

&&

CCARPENT

The radar

The Jackson,KY radar (KJKL), 95 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Norton (C)

When
May 8, 8:45 PM EST
Where
Norton (C) County, Norton
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.930, -82.630

Numerous trees and power lines were reported down in Norton and Coeburn.

Tornado, Wise

When
May 8, 8:45 PM EST to 8:48 PM EST
Where
Wise County, 2.56 mi SSE of Hugh to 3.19 mi ESE of Hugh
Rating
EF2
Path length
1.71 mi
Path width
120 yd
Reported by
NWS Storm Survey
Coordinates
37.067, -82.549

An EF2 tornado with maximum wind speeds of 120 miles an hour occurred around five miles southeast of Pound, Virginia. Tornado damage was observed along the path which measured 1.7 mile in length with a path width of 120 yards. Two trailers along with several outbuildings were destroyed while one trailer was damaged. Numerous trees...some in clusters...were downed by the high wind speeds generated by the tornado.

Tornado, Russell

When
May 8, 9:25 PM EST
Where
Russell County, 1 mi NW of Lebanon
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
36.910, -82.093

An EF0 tornado briefly touched down about one mile northwest of Lebanon. The path length was one tenth of a mile and the path width was 20 yards. Maximum wind speed was 65 miles an hour.

Tornado, Russell

When
May 8, 9:27 PM EST to 9:29 PM EST
Where
Russell County, 8 mi ENE of Lebanon
Rating
EF2
Path length
1.1 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
36.944, -81.946

A tornado touched down about eight miles east-northeast of Lebanon, Virginia with maximum wind speeds of 125 miles an hour. The path length was 1.1 mile and maximum width was 250 yards. Approximately 100 trees were snapped and uprooted along the tornado path. In addition...a well constructed wooden barn was completely destroyed and while a home incurred moderate damage.

Thunderstorm Wind, Russell

When
May 8, 9:35 PM EST
Where
Russell County, Lebanon
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.900, -82.080

Numerous trees were reported down in Lebanon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyThe tornado archive for Virginia, 2009Warnings in Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170977, 170982, 170983, 171027, 170978.